Nebraska, 2021

Hail in Nebraska, August 26, 2021

August 26, 2021 · NWS LBF · 1 event in 1 county or zone

Scattered showers and thunderstorms moved across western, southwest and north central Nebraska throughout the day. An isolated storm became severe in the evening with and isolated hail report.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Scattered showers and thunderstorms moved across western, southwest and north central Nebraska throughout the day. An isolated storm became severe in the evening with and isolated hail report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 26, 5:39 PM CST, 12 minutes earlier.

Area forecast discussion, Aug 26, 5:39 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
639 PM CDT Thu Aug 26 2021

.SHORT TERM...(This evening through Friday night)
Issued at 208 PM CDT Thu Aug 26 2021

Abundant cloud cover and showers with some thunder helped limit
destabilization across central Nebraska this afternoon with the
most unstable air residing across the southeastern part of the
state. Earlier visible satellite imagery clearly depicted an
outflow boundary from convection this morning across South Dakota
that has become a quasi stationary boundary from northeast Nebraska
northwestward into South Dakota. Expect this will enhance
convergence along synoptic scale warm front to serve as a focus
for vigorous convection this evening into tonight. This convection
will be able to tap the aforementioned significant pool of
surface based instability as it pushes northward in a highly
sheared environment with development into a robust MCS possible.

Bulk shear vectors largely parallel to the boundaries indicate MCS will
translate generally eastward with an opportunity to skim our
northeastern counties up near the Niobrara river late this evening into
early tonight. Expect maturing MCS will present a primary threat
of damaging wind and abundant CAPE in the hail growth zone will
support a large hail threat. Will be monitoring this area closely
to see exactly with convective initiation occurs and becomes
likely to track. Excessive rainfall is also possible with
increasing precipitable water values, expected high rainfall
rates, and potential training cells on the southern periphery of
MCS.

Storms are expected to move into eastern Nebraska with some lingering
showers/thunder in elevated instability though the low level jet axis
will be shifting to our east. The best shear and instability on Friday
will reside to our east though expect isolated/widely scattered
showers/thunderstorms courtesy of some weak shortwave energy.

.LONG TERM...(Saturday through Thursday)
Issued at 208 PM CDT Thu Aug 26 2021

An upper level trof will push a strong cold front through Nebraska on
Saturday. Substantial shear with the front but instability may be
limited so severe threat is not clear cut and SPC marginal risk appears
adequate at this time. Dry and much cooler on Sunday with temperatures
a bit below normal for late August.

Ensemble guidance then develops a broad upper level ridge over the
midsection of the county for the middle of next week with generally dry
weather and temperatures trending a good bit above normal through
Wednesday. The ridge axis then shifts to our east as a trof becomes
established over the Pacific northwest and a tropical system looks to
move up the Mississippi valley. This pattern will be a bit more active
for Nebraska with a return to scattered showers and thunderstorms
toward the end of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 640 PM CDT Thu Aug 26 2021

VFR conditions expected to largely prevail through tomorrow
evening. The lone exception will be locally MVFR in thunderstorms
this evening and overnight. Storms will continue across southwest
into central Nebraska this evening and additional development
across northern Nebraska is expected overnight. This activity will
push eastward and exit the area early tomorrow morning.
Additionally, LLWS is expected overnight for southern terminals
with the development of a low level jet. Winds will largely remain
southerly through the period, at around 5 to 10kts.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...MBS
LONG TERM...MBS
AVIATION...Brown
Hazardous weather outlook, Aug 26, 2:08 PM CST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
308 PM CDT Thu Aug 26 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-272015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
308 PM CDT Thu Aug 26 2021 /208 PM MDT Thu Aug 26 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

There is a threat for severe thunderstorms tonight. The area of
greatest potential is northwest of a line Ogallala to Broken Bow.
At this time the main threats are large hail, locally heavy
rainfall, and damaging winds. Storms are expected to be isolated,
and therefore not widespread. Expecting storms around sunset and
into the overnight. Lastly, there is a marginal risk for excessive
rainfall tonight for north central Nebraska.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Thunderstorms are possible again Saturday afternoon and evening.
Currently, the most likely area to see storms is east of highway
83.The threats expected are damaging winds and large hail, as
there is potential that some may become severe.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 26, 5:27 PM CST, 24 minutes before
Special Weather Statement
National Weather Service North Platte NE
627 PM CDT Thu Aug 26 2021

NEZ070-071-270000-
Frontier NE-Hayes NE-
627 PM CDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of northwestern
Frontier, southern Lincoln and Hayes Counties through 700 PM CDT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hayes Center, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hayes Center, Hamlet, Marengo and Hayes Center State Wildlife
Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4053 10126 4071 10082 4070 10070 4049 10067
      4034 10103 4035 10132
TIME...MOT...LOC 2326Z 242DEG 35KT 4048 10110

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

NMJ

The radar

The North Platte radar (KLNX), 152 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hayes

When
August 26, 5:51 PM CST
Where
Hayes County, 8.09 mi NNE of Hayes Center
Measured
1 in hail
Reported by
Public
Coordinates
40.620, -100.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979015.